Alert archive / Utah / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 57, NWS Salt Lake City, UT

August 1, 2011Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 1, 2011, 5:39 PM MDT for Box Elder County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 5:39 PM MDT (23:39 UTC)
Expired
Aug 1, 2011, 6:15 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 65 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WUUS55 KSLC 012339
SVRSLC
UTC003-020015-
/O.NEW.KSLC.SV.W.0057.110801T2339Z-110802T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
539 PM MDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BOX ELDER COUNTY IN UTAH

* UNTIL 615 PM MDT

* AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 19 MILES WEST OF
  LOCOMOTIVE SPRINGS...OR 36 MILES SOUTHWEST OF SNOWVILLE...MOVING
  EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LOCOMOTIVE SPRINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4173 11276 4142 11289 4160 11345 4180 11329
TIME...MOT...LOC 2339Z 288DEG 32KT 4165 11324

$$

KRUSE
2 follow-up statements
670 
WWUS55 KSLC 012358
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
558 PM MDT MON AUG 1 2011

UTC003-020015-
/O.CON.KSLC.SV.W.0057.000000T0000Z-110802T0015Z/
BOX ELDER UT-
558 PM MDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL BOX ELDER COUNTY...

AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES WEST OF LOCOMOTIVE
SPRINGS...OR ABOUT 30 MILES SOUTHWEST OF SNOWVILLE...MOVING EAST AT
30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LOCOMOTIVE SPRINGS

LAT...LON 4156 11330 4178 11315 4173 11276 4142 11289
TIME...MOT...LOC 2358Z 281DEG 25KT 4165 11311

$$

KRUSE
137 
WWUS55 KSLC 020010
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 PM MDT MON AUG 1 2011

UTC003-020020-
/O.EXP.KSLC.SV.W.0057.000000T0000Z-110802T0015Z/
BOX ELDER UT-
610 PM MDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOX ELDER COUNTY WILL
EXPIRE AT 615 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4156 11330 4178 11315 4173 11276 4142 11289
TIME...MOT...LOC 0010Z 281DEG 25KT 4163 11300

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:44 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 1, 3:44 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT MON AUG 1 2011

.SYNOPSIS...SOUTHWESTERLY FLOW ALOFT WILL RESIDE ACROSS THE REGION
THROUGH THE REMAINDER OF THE WEEK...RESULTING IN A GRADUAL DRYING
TREND.

&&

.DISCUSSION...AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE ANALYSIS
SHOW A BROAD MID LEVEL RIDGE CENTERED ACROSS THE SOUTHERN
PLAINS...ALLOWING FOR A MEAN SOUTHWESTERLY FLOW ACROSS THE GREAT
BASIN. SHORTWAVE TROUGH WHICH LIFTED THROUGH NORTHERN UT EARLIER
IS QUICKLY MOVING NORTHEAST INTO THE NORTHERN HIGH
PLAINS...ALLOWING SHORTWAVE RIDGING TO DEVELOP IN ITS WAKE.

DESPITE THIS RIDGING...SCATTERED CONVECTION IS FIRING AGAIN THIS
AFTERNOON WITHIN WHAT IS STILL A VERY MOIST AIRMASS WITH PW VALUES
NEAR 1 INCH AND SURFACE DEW POINTS IN THE MID TO UPPER 50S.
ANTICIPATE THESE STORMS TO PERSIST INTO THE EVENING HOURS BEFORE
DIMINISHING...WITH LOCALLY HEAVY RAIN POSSIBLE.

THIS SOUTHWESTERLY FLOW ALOFT WILL GRADUALLY ADVECT DRIER AIR INTO
THE REGION...HOWEVER LINGERING MOISTURE LOOKS TO REMAIN SUFFICIENT
TO PRODUCE SCATTERED CONVECTION THROUGH AT LEAST THURSDAY. MODELS
ARE IN REASONABLE AGREEMENT ADVECTING A VERY DRY AIRMASS INTO THE
AREA DURING THE UPCOMING WEEKEND.

&&

.AVIATION...NORTH WINDS WILL CONTINUE AT THE SLC TERMINAL THROUGH
02-04Z TONIGHT. OTHERWISE...VFR CONDITIONS WILL CONTINUE AT THE
TERMINAL THROUGH THE OVERNIGHT HOURS.

&&

.FIRE WEATHER...MOISTURE WILL REMAIN OVER THE STATE THROUGH
WEDNESDAY BEFORE DRIER AIR BEGINS TO MOVE INTO THE WESTERN PORTION
OF THE STATE THURSDAY. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL
DEVELOP EACH AFTERNOON OVER THE HIGHER TERRAIN...AND MOVE OVER
ADJACENT VALLEYS. WITH SUCH A MOIST AIRMASS...HEAVY RAIN WILL BE
ASSOCIATED WITH THESE STORMS. DRY AIR WILL MOVE INTO WESTERN UTAH
WEDNESDAY...RESULTING WITH THUNDERSTORM DEVELOPMENT SHIFTING
EASTWARD THROUGH THE END OF THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SEAMAN/KRUSE/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 5:34 AM MDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
534 AM MDT MON AUG 1 2011

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
534 AM MDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST ACROSS THE
NORTHERN OUTLOOK AREA THROUGH THE MORNING HOURS...MOST NUMEROUS
NORTH OF ABOUT SALT LAKE CITY. SOME OF THE SHOWERS WILL PRODUCE
LOCALLY HEAVY RAINS WITH A POTENTIAL OF MINOR STREET FLOODING IN
URBAN AREAS ALONG THE NORTHERN WASATCH FRONT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MOST OF
THE OUTLOOK AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING...
WITH A CONTINUED POTENTIAL OF ISOLATED HEAVY RAINS.

MOST OF THE SHOWERS SHOULD DISSIPATE AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A GRADUAL DRYING TREND WILL BEGIN TUESDAY AND CONTINUE THROUGH THE
END OF THE WEEK. ENOUGH MOISTURE WILL REMAIN IN PLACE TUESDAY AND
WEDNESDAY HOWEVER FOR SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING. STORMS WILL BE A LITTLE LESS NUMEROUS
THURSDAY...AND ONLY ISOLATED COVERAGE IS EXPECTED OVER THE
NORTHEASTERN MOUNTAINS FRIDAY.

IT APPEARS AT THIS TIME THAT THE WEEKEND SHOULD BE DRY FOR MOST OF
THE OUTLOOK AREA WITH ONLY A SMALL THREAT OF THUNDERSTORMS ACROSS
THE FAR SOUTH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 1, 3:20 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     FLASH FLOOD      10 S TORREY             38.16N 111.42W
08/01/2011                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOOD IN CAPITOL REEF NATIONAL PARK IN PLEASANT AND
            BURRO WASHES.

&&

BMCINERN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:21 PM MDTFlash Flood WarningSLCKane3 hr
Aug 1, 6:59 AM MDTAreal Flood AdvisorySLCBox Elder, Cache, Davis, Weber2 hr
Aug 1, 3:07 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Aug 1, 3:35 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.